Annals of Pharmacology and Pharmaceutics
|Journal Papers (2)||Details||Call for Paper||Manuscript submission||Publication Ethics||Contact||Authors' Guide Line|
Increasing Risk Awareness for Torsades De Pointes: Evaluating QTc-Prolonging Medication use and ECG Monitoring in Hospitalized Patients
Kobi T Nathan, William Darko, Luke A Probst and Christopher Miller
Purpose: The objectives of this study were to describe the prevalence of QTc-prolonging medication exposures among hospitalized patients and examine the association between QTc-prolonging medication exposure and new onset QTc-prolongation.Methods: A retrospective cohort study was conducted among a convenience sample of patients hospitalized at Upstate University Hospital during a 6 month time period. Data including patient demographics, medication exposures, and ECG results were collected. Patients with a diagnosis of bundle branch block were excluded. Medications were categorized according to three risk groups for Torsades de Pointes: risk, conditional risk, and possible risk. An abnormal QTc interval was defined as >430 for men and >450 for women. Data were analyzed using SPSS statistical software.Results: One hundred fifty patients were included. Mean age was 62 years (SD, 11.9), 80 patients (53.3%) were female, and the majority of patients were Caucasian (46.3%) or African American (38.3%). Ninety seven (64.7%) patients were prescribed medication associated with some risk for QTc prolongation, including 47 patients (31.3%) who were concurrently prescribed 2 or more QTc-prolonging medications. An EKG was performed in 112 (74.7%) patients and 76 (50.7%) had an abnormal QTc interval. Most abnormal QTc intervals were found upon admission with 9 patients experiencing new onset QTc prolongation during hospitalization. No significant association was found between QTc medication exposure and new onset QTc prolongation.Conclusion: Hospitalized patients are at high risk for single and multiple QTc medication exposures. Although a substantial number of patients had an abnormal QTc interval, most were discovered upon admission and few experienced new onset QTc prolongation. A significant association between medication exposure and new onset QTc prolongation was not detected in this study.
Serotonin-1A Agonist 8-OH-DPAT Alleviates Motor Dysfunction and Motor Neuron Degeneration in a Model of Amyotrophic Lateral Sclerosis
Ikuko Miyazaki, Shinki Murakami, Takashi Nakano, Nao Torigoe, Ryo Kikuoka, Yoshihisa Kitamura, Toshiaki Sendo and Masato Asanuma
Glutaminergic excitotoxicity, oxidative stress, and inflammation are related to the pathogenesis of amyotrophic lateral sclerosis (ALS), a neurodegenerative disease characterized by selective loss of upper and lower motor neurons, progressive paralysis, and muscle atrophy. We previously reported that 8-hydroxy-2-(di-n-propylamino) tetralin hydrobromide (8-OH-DPAT), a serotonin 1A (5-HT1A) receptor full agonist, can induce astrocyte proliferation and upregulate antioxidative molecules such as metallothionein (MT) in astrocytes, and that the treatment with 8-OH-DPAT protected dopaminergic neurons in parkinsonian mice. In the present study, we examined whether 8-OH-DPAT shows neuroprotective effects in the mutant superoxide dismutase-1 (SOD1) transgenic ALS model mice (G93A–SOD1 mice). Treatment with 8-OH-DPAT attenuated motor neuronal loss in the spinal cord, and slowed progression of motor dysfunction, which was evaluated by the hanging test, rotarod test, and extension reflex test in G93A–SOD1 mice. Moreover, 8-OH-DPAT administration markedly increased the MT expression in astrocytes in the ventral horn of spinal cord in G93A–SOD1 mice. These results suggest that the treatment with a 5-HT1A agonist, such as 8-OH-DPAT, is a possible therapeutic strategy against progressive neurodegeneration in ALS.